Colorado, 2020

Damaging Winds in Colorado, June 26, 2020

June 26, 2020 · NWS GJT · 3 events in 3 counties and zones

A secondary shortwave trough lifted across western Colorado and produced scattered to numerous showers and thunderstorms. In addition to brief heavy rain, gusty outflow winds were common with storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A secondary shortwave trough lifted across western Colorado and produced scattered to numerous showers and thunderstorms. In addition to brief heavy rain, gusty outflow winds were common with storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 26, 1:28 PM MST, 1 hour earlier.

Area forecast discussion, Jun 26, 1:28 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Grand Junction CO
228 PM MDT Fri Jun 26 2020

.SHORT TERM...(Tonight through Saturday night)
Issued at 200 PM MDT Fri Jun 26 2020

Scattered showers and thunderstorms will continue over the western
slope this Friday afternoon and evening. SBCAPE values over 1000
combined with 30-40 knots of effective shear will result in a few
organized, sustained updrafts capable of heavy rain and brief
small hail. CAM guidance early this afternoon continues to
indicate the potential for a few stronger storms over the
Bookcliffs and Tavaputs of eastern Utah and western Colorado, and
indeed that forecast is being realized as evidenced in radar and
satellite data. The corridor from Green River to Moab to Grand
Junction will need close attention later today into the early
evening as NAM Nest/HRRR model trends consistently indicate a
multicell cluster moving eastward around that time. With DCAPE
values over 1200, strong mid level lapse rates and seasonably
higher flow aloft, strong gusty outflow winds are possible through
the evening in the aforementioned CNY-GJT-RIL corridor.

Thunderstorm activity should wane quickly after sunset as surface
temperatures cool. On Saturday, another round of afternoon
showers and thunderstorms are possible. However, slightly drier
air near the surface may limit overall convective coverage and
intensity compared to Friday. Activity should be more focused in
the Colorado high country versus Utah on Friday, and things should
die down quickly after sunset as a weak trough aloft finally
passes east of the divide.

.LONG TERM...(Sunday through Friday)
Issued at 200 PM MDT Fri Jun 26 2020

The strong Pacific NW low that'll be dominating our weather through
the long term, will deepen over the Intermountain West Sunday. As
the center of the synoptic low trudges for the Great Basin, strong
southwest flow will encompass the forecast area. Dry and warm
conditions surging from the southwest will create a well mixed
boundary layer, and thus, transport strong winds aloft down to the
surface. For that reason, a Red Flag Warning has been issued for
most of eastern Utah and portions of western Colorado where strong
winds and dry conditions will persist. Some lingering moisture from
an exiting open wave will support diurnally driven showers and
thunderstorms along the Divide Sunday afternoon. In addition,
Pacific moisture wrapped around the closed low to our NW may clip
the eastern Uintas...Brief periods of heavy rain, lightning, and
gusty outflow winds are the reoccurring concerns tied to Sunday's
convection. Winds aloft only intensify overnight as the system
tracks closer. Much of eastern Utah and western Colorado will fall
under an upper level jet. Cold air associated with the low's core
will nudge into far northeast Utah and northwest Colorado,
allowing RH levels to relax...though central and southern regions
will remain warm, with drastically drier conditions as you move
south. Critical fire weather conditions may redevelop across these
areas Monday afternoon.

The upper level jet rounding the base of the Pacific NW low will
slide overhead on Tuesday, as the center of the low takes a hard
swing north and east. This will keep windy conditions in place, but
usher colder air across the region as well as scattered
precipitation. Near or just below normal temperatures will stick
around through Wednesday...until a ridge of high pressure builds
to our south and southwesterly winds aloft return warmer weather
by the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1132 AM MDT Fri Jun 26 2020

Scattered showers and thunderstorms will develop this afternoon
favoring higher terrain across northeast UT and northwest CO, and
track northeast into adjacent valleys. Stronger storms will be
capable of producing brief heavy rain that will reduce CIGS/VIS
and gusty outflow winds. Northern TAF sites will likely be
impacted by showers and storms early this afternoon, with
scattered showers lingering across the I-70 corridor through this
evening. Activity will diminish after 03Z this evening with
widespread VFR conditions extending through Saturday morning.
Afternoon convection will redevelop Saturday, though higher
terrain along the Divide and areas south of the I-70 corridor will
be more favorable for storm development.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Fri Jun 26 2020

Showers and thunderstorms will remain scattered around the western
slope on Friday and on Saturday, especially in the mountains. Valley
RH levels will dip below 15% however outside of thunderstorm outflow,
winds will remain below Red Flag thresholds. Stronger flow aloft will
move in for Sunday resulting in Red Flag conditions across eastern Utah
and western Colorado. There is some question whether these conditions
will also develop on Monday, however higher humidity values in the mountains
due to cloud cover and lingering showers may prevent Red Flag
conditions. Have opted to wait on any fire weather headlines on
Monday until better model agreement is seen. Winds will decrease
by the middle of next week as active weather departs to the
northeast into the high plains.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 9 PM MDT Sunday for COZ203-207-290-
     292.

UT...Red Flag Warning from noon to 9 PM MDT Sunday for UTZ487-490-491.

&&

SHORT TERM...MAC
LONG TERM...ERW
AVIATION...TGJT
FIRE WEATHER...MAC
Hazardous weather outlook, Jun 26, 2:10 AM MST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
310 AM MDT Fri Jun 26 2020

COZ001>014-017>023-UTZ022>025-027>029-271300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
310 AM MDT Fri Jun 26 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected this afternoon
and evening. Gusty outflow winds, lightning and brief heavy
rainfall will be possible with storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily showers and thunderstorms are expected through the weekend,
favoring the higher terrain along the Divide. Warmer, drier and
windier conditions will return late this weekend and into early
next week before the next disturbance brings cooler and wetter
conditions by midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 26, 1:18 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
218 PM MDT Fri Jun 26 2020

UTZ023-024-262100-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
218 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UINTAH AND
NORTHWESTERN DAGGETT COUNTIES UNTIL 300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Manila. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Uintah
and northwestern Daggett Counties.

This includes U.S. Highway 191 in Utah between mile markers 367 and
398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring due to training storms moving over
the same area, which may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4061 10939 4065 10998 4081 10998 4081 10999
      4086 10999 4096 10940
TIME...MOT...LOC 2015Z 269DEG 4KT 4075 10990

ERW
Special weather statement, Jun 26, 2:01 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
301 PM MDT Fri Jun 26 2020

COZ003-007-009-010-013-262145-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
301 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY
UNTIL 345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Parachute, or 37 miles west of Glenwood Springs,
moving east at 25 mph.

Pea to half-inch hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Rifle and Silt.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 78 and 101.
 Colorado 13 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3954 10820 3960 10805 3970 10797 3970 10757
      3953 10758 3938 10771
TIME...MOT...LOC 2101Z 277DEG 20KT 3959 10804

Charnick

The radar

The Grand Junction radar (KGJX), 67 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
June 26, 2:28 PM MST to 2:38 PM MST
Where
Garfield County, 0.53 mi W of (1v1)rifle Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.530, -107.730

A peak wind gust of 58 mph was measured by the automated weather station at the Rifle Garfield County Airport.

Thunderstorm Wind, Eagle

When
June 26, 3:37 PM MST to 3:47 PM MST
Where
Eagle County, 2.24 mi ESE of Gypsum
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.640, -106.910

A peak wind gust of 61 mph was measured by the automated weather station at the Eagle County Regional Airport.

Thunderstorm Wind, Delta

When
June 26, 5:44 PM MST to 5:54 PM MST
Where
Delta County, 13.14 mi NW of Roubideau
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -108.300

A peak wind gust of 63 mph was measured by an automated weather station 12 miles southeast of Whitewater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890844, 890845, 890846.